Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 159, NWS Mobile, AL

May 27, 2020Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 27, 2020, 4:41 PM CDT for Mobile County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2020, 4:41 PM CDT (21:41 UTC)
Expired
May 27, 2020, 5:30 PM CDT
In force
49 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Mobile County, AL

The radar

The Mobile radar (KMOB), 48 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2454 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

542 
WUUS54 KMOB 272141
SVRMOB
ALC097-272230-
/O.NEW.KMOB.SV.W.0159.200527T2141Z-200527T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
441 PM CDT Wed May 27 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  South central Mobile County in southwestern Alabama...

* Until 530 PM CDT.

* At 440 PM CDT, a severe thunderstorm was located 9 miles east of
  Petit Bois Island, or 14 miles west of Dauphin Island, moving east
  at 20 to 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dauphin Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3022 8837 3025 8838 3032 8809 3023 8807
TIME...MOT...LOC 2140Z 262DEG 16KT 3019 8835 

HAIL...1.25IN
WIND...60MPH
 
$$
1 follow-up statement
811 
WWUS54 KMOB 272206
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
506 PM CDT Wed May 27 2020

ALC097-272230-
/O.CON.KMOB.SV.W.0159.000000T0000Z-200527T2230Z/
Mobile AL-
506 PM CDT Wed May 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTH CENTRAL MOBILE COUNTY...

At 506 PM CDT, a severe thunderstorm was located 8 miles west of
Dauphin Island, moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Dauphin Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3027 8832 3032 8809 3023 8807 3022 8832
TIME...MOT...LOC 2206Z 257DEG 16KT 3023 8826 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:38 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 27, 3:38 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
338 PM CDT Wed May 27 2020

.NEAR TERM UPDATE /Now Through Thursday/...An upper low remains
centered near the Oklahoma/Arkansas border through tonight then
breaks down to an open wave on Thursday and begins to become
absorbed into an upper trof which amplifies while advancing from
the Northern Plains towards the Great Lakes region. A weak surface
trof which currently extends from near the coast of the western
Florida panhandle to interior southeast Mississippi will shift
slowly northward through the day, moving north of the forecast
area this evening. A series of vigorous shortwaves rotating around
the eastern portion of the upper low along with the presence of
the weak surface trof will result in a region of moderate deep
layer lift over the forecast area which gradually shifts northward
out of the area early this evening. MLCAPE values of 2000-2500
J/kg will be present over the area this afternoon while dry air
aloft, seen mainly in the 750-400 mb layer, will flow into the
area. This results in DCAPE values near 1000 J/kg which will
continue to support a potential of mainly pulse type severe
convection with damaging wind gusts and possibly large hail. With
the loss of daytime heating and the best deep layer lift shifting
north of the forecast area, expect that the potential for severe
storm development to shift to mainly over interior areas early
this evening before ending, although cannot rule out severe storm
development elsewhere given dry air present aloft. For the rest of
this afternoon, will have categorical pops for most of the area
then primarily chance to good chance pops follow for this evening
as the bulk of the convection shifts north of the area. Dry
conditions develop overnight, then isolated convection is expected
on Thursday as a surface ridge over the northern Gulf gradually
strengthens and promotes a light southwesterly surface flow over
the forecast area. While not as pronounced as is the case this
afternoon, some relatively dry mid level air will be in place over
the area on Thursday which could allow for a few strong storms to
occur. Lows tonight range from the mid 60s inland to the lower
70s at the coast, then highs on Thursday will be mostly in the
upper 80s. A high rip current risk for the beach areas expired at
1 pm, and a moderate risk is now in effect through Thursday. /29

&&

.SHORT TERM /Thursday Night Through Saturday Night/...Rain
chances remain in the forecast through Saturday before the area
begins to dry out. An upper level low opens up on Thursday
afternoon/evening and lifts northeast into the Midwest, eventually
becoming absorbed by the approaching upper level trough diving
across the Midwest on Friday. Meanwhile, an upper level ridge
builds into the Southwest on the backside of the trough through
the remainder of the period.

The combination of the trough lifting off to the northeast, decent
instability, and deep southerly flow will allow showers and storms
to remain in the forecast through the overnight hours on Thursday
and into the day on Friday. Modeled precipitable water values
increase to 1.7-2.0 inches through the day on Friday, predominantly
across the eastern half of the area where we have likely POPs on
Friday afternoon. Better chances for strong storms remain north of
the area, closer to the upper level jet swinging through the region,
but we cannot rule out a strong storm in our area on Friday.

Somewhat drier air begins to work its way into the northwestern
portion of the area late Friday night after midnight. That said,
modeled precipitable water values remain high to the south and east
of I-65 through Saturday afternoon. Coverage of showers and a few
storms will be much less on Saturday afternoon, but remain possible
across south central Alabama and northwest Florida as a front passes
across the area. In the wake of the front, expect a dry forecast.

Overnight temperatures will range from the 60s inland to 70s right
along the coast each night. Highs will top out in the mid to upper
80s on Friday afternoon. By Saturday afternoon, expect temperatures
in the upper 80s across much of the area with mid to low 80s north
of the Highway 84 corridor. A MODERATE risk of rip currents is
expected through Thursday night before becoming LOW through the
weekend. 07/mb

&&

.EXTENDED TERM /Sunday Through Wednesday/...The extended forecast
will by dry and hot. An upper level ridge slowly moves east across
the central portion of the CONUS over the weekend and into next
week. As the ridge aloft builds into the Plains, it will kick the
upper level trough (mentioned in the short term) further off to the
east. By mid-week, the ridge aloft will meander into the Midwest and
Southeast as an upper level trough slides down the West Coast.
Meanwhile, a surface high and low level ridge build into the Midwest
then Southeast early in the work week. This surface high eventually
pushes into the western Atlantic by mid-week, which would allow
surface winds to turn southerly and moisture to begin slowly
streaming back into the area. Prior to that, subsidence beneath the
ridge aloft and a northerly flow at the surface (in the wake of the
front) will keep the forecast dry and hot through the extended
period. Daytime highs will soar into the low 90s each afternoon next
week. 07/mb

&&

.MARINE...A light to occasionally moderate southerly flow continues
over the marine area through Friday with little change in seas.  A
weak cold front approaches from the north on Friday and moves
through the marine area Friday night, with a light northerly flow
in the wake of the front. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 27, 5:24 AM CDT, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
524 AM CDT Wed May 27 2020

ALZ265-266-FLZ202-204-206-281030-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
524 AM CDT Wed May 27 2020

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

There is a High Risk of Rip Currents this morning, then a Moderate
Risk this afternoon through tonight.

Strong to severe thunderstorms are possible this afternoon into this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Some strong to potentially severe storms will be possible Thursday
and Friday.

There is a Moderate Risk of rip currents Thursday through Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-281030-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
524 AM CDT Wed May 27 2020

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are possible this afternoon into this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Some strong to potentially severe storms are possible Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-281030-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
524 AM CDT Wed May 27 2020

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, May 27, 2:30 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
230 PM CDT Wed May 27 2020

ALZ054>058-060-272030-
Wilcox AL-Monroe AL-Conecuh AL-Butler AL-Covington AL-Crenshaw AL-
230 PM CDT Wed May 27 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...BUTLER...NORTHEASTERN MONROE...CRENSHAW...SOUTHEASTERN
WILCOX...NORTHEASTERN CONECUH AND NORTHERN COVINGTON COUNTIES UNTIL
330 PM CDT...

At 230 PM CDT, the strong thunderstorms were located along a line
extending from near Dannelly Reservoir to 6 miles northeast of
Georgiana to 5 miles south of Andalusia, and moving northeast at 25
mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Andalusia, Greenville, Opp, Luverne, Georgiana, Brantley, McKenzie,
River Falls, Red Level, Rutledge, Dozier, Heath, Gantt, Glenwood,
Pine Apple, Petrey and Highland Home.

LAT...LON 3153 8620 3121 8619 3121 8661 3159 8684
      3197 8736 3205 8686 3196 8686 3196 8641
      3205 8640 3205 8630 3197 8630 3196 8619
      3179 8620 3176 8615 3162 8618 3162 8615
      3157 8614
TIME...MOT...LOC 1930Z 239DEG 20KT 3215 8717 3169 8665 3123 8647
Special weather statement, May 27, 2:40 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Mobile AL
240 PM CDT Wed May 27 2020

FLZ205-272030-
Okaloosa Inland FL-
240 PM CDT Wed May 27 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN OKALOOSA COUNTY UNTIL 330 PM CDT...

At 240 PM CDT, the strong thunderstorm was located 7 miles east of
Crestview, moving northeast at 25 mph.

Half inch hail and wind gusts of 45 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Okaloosa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3067 8651 3087 8661 3098 8639 3071 8639
TIME...MOT...LOC 1940Z 239DEG 20KT 3079 8645
Special weather statement, May 27, 3:31 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
331 PM CDT Wed May 27 2020

ALZ261-263-MSZ079-272115-
Mobile Inland AL-Mobile Central AL-George MS-
331 PM CDT Wed May 27 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL MOBILE AND SOUTHEASTERN GEORGE COUNTIES UNTIL 415 PM CDT...

At 331 PM CDT, the strong thunderstorm was located over Tanner
Williams, or 16 miles west of Midtown Mobile, moving northeast at 5
to 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Tanner Williams and Wilmer.

LAT...LON 3074 8841 3074 8856 3084 8856 3088 8843
      3082 8829 3055 8825 3052 8840
TIME...MOT...LOC 2031Z 221DEG 5KT 3074 8839
Special weather statement, May 27, 4:04 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
404 PM CDT Wed May 27 2020

ALZ261-272145-
Mobile Inland AL-
404 PM CDT Wed May 27 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN MOBILE COUNTY UNTIL 445 PM CDT...

At 403 PM CDT, the strong thunderstorm was located over Semmes, or 11
miles northwest of Midtown Mobile, moving northeast at 25 mph.

Wind gusts of 45 to 55 mph will be possible with this storm.

Locations impacted include...
Satsuma, Citronelle, Creola, Chunchula, Gulfcrest and Axis.

LAT...LON 3083 8806 3099 8842 3114 8831 3100 8796
TIME...MOT...LOC 2103Z 216DEG 21KT 3078 8828
Local storm report, May 27, 4:23 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
423 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             BEAUMONT                31.15N 88.90W
05/27/2020  E1.00 INCH       PERRY              MS   EMERGENCY MNGR

            QUARTER SIZE HAIL.

0349 PM     TSTM WND DMG     OPINE                   31.91N 87.94W
05/27/2020                   CLARKE             AL   EMERGENCY MNGR

            TREE DOWN ON TALLAHATTA SPRINGS RD.

&&
Special weather statement, May 27, 4:32 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
432 PM CDT Wed May 27 2020

ALZ265-272215-
Mobile Coastal AL-
432 PM CDT Wed May 27 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... UNTIL
515 PM CDT...

At 432 PM CDT, the strong thunderstorm was located 8 miles east of
Petit Bois Island, or 14 miles southwest of Bayou La Batre, moving
east at 40 mph.

Wind gusts of 45 to 55 mph will be possible with this storm.

Locations impacted include...
Dauphin Island.

LAT...LON 3025 8818 3025 8813 3026 8813 3030 8814
      3029 8813 3029 8812 3026 8809 3026 8810
      3025 8809 3025 8808 3024 8808 3024 8823
      3023 8831
TIME...MOT...LOC 2132Z 264DEG 37KT 3022 8836

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:05 PM CDTAreal Flood AdvisoryMOBConecuh, Escambia115 min
May 26, 7:39 PM CDTFlash Flood WarningMOBConecuh, Escambia3 hr
May 26, 7:59 PM CDTAreal Flood AdvisoryMOBEscambia2 hr
May 26, 8:58 PM CDTAreal Flood AdvisoryMOBEscambia3 hr
May 26, 9:42 PM CDTAreal Flood AdvisoryMOBCovington2 hr
May 27, 9:27 AM CDTSpecial Marine WarningMOB93 min
May 27, 10:22 AM CDTSpecial Marine WarningMOB83 min
May 27, 10:26 AM CDTSpecial Weather StatementMOBMobile49 min
May 27, 10:35 AM CDTAreal Flood AdvisoryMOBMobile3 hr
May 27, 10:37 AM CDTSevere Thunderstorm WarningMOBMobile53 min
May 27, 10:49 AM CDTSpecial Marine WarningMOB56 min
May 27, 10:55 AM CDTFlash Flood WarningMOBMobile3 hr
May 27, 11:00 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile45 min
May 27, 11:05 AM CDTSpecial Marine WarningMOB85 min
May 27, 11:19 AM CDTSpecial Weather StatementMOBBaldwin41 min
May 27, 11:22 AM CDTSevere Thunderstorm WarningMOBBaldwin53 min
May 27, 11:26 AM CDTSpecial Weather StatementMOBMobile49 min
May 27, 11:31 AM CDTTornado WarningMOBBaldwin44 min
May 27, 11:43 AM CDTSpecial Marine WarningMOB92 min
May 27, 11:48 AM CDTSevere Thunderstorm WarningMOBBaldwin, Escambia42 min
May 27, 11:56 AM CDTTornado WarningMOBBaldwin, Escambia31 min
May 27, 12:16 PM CDTSevere Thunderstorm WarningMOBBaldwin, Conecuh, Escambia, Monroe44 min
May 27, 12:20 PM CDTSpecial Marine WarningMOB70 min
May 27, 12:36 PM CDTAreal Flood AdvisoryMOBBaldwin, Clarke, Conecuh, Escambia, Monroe3 hr
May 27, 12:50 PM CDTSevere Thunderstorm WarningMOBConecuh, Escambia, Monroe40 min
May 27, 1:02 PM CDTSpecial Marine WarningMOB88 min
May 27, 1:08 PM CDTSpecial Weather StatementMOBConecuh52 min
May 27, 1:19 PM CDTSpecial Weather StatementMOBConecuh, Monroe41 min
May 27, 1:46 PM CDTSpecial Marine WarningMOB89 min
May 27, 2:13 PM CDTSevere Thunderstorm WarningMOBWashington62 min
May 27, 2:15 PM CDTSpecial Weather StatementMOBCovington45 min
May 27, 2:30 PM CDTSpecial Weather StatementMOBButler, Covington, Crenshaw60 min
May 27, 3:09 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington51 min
May 27, 3:31 PM CDTSpecial Weather StatementMOBMobile44 min
May 27, 3:39 PM CDTSevere Thunderstorm WarningMOBMobile36 min
May 27, 3:50 PM CDTSevere Thunderstorm WarningMOBMobile25 min
May 27, 3:56 PM CDTSevere Thunderstorm WarningMOBClarke21 min
May 27, 3:58 PM CDTSpecial Marine WarningMOB92 min
May 27, 4:04 PM CDTSpecial Weather StatementMOBMobile41 min
May 27, 5:13 PM CDTSpecial Marine WarningMOB27 min
May 27, 5:26 PM CDTSpecial Weather StatementMOBMobile49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.